Virginia, 2004

Hail in Virginia, May 25, 2004

May 25, 2004 · NWS RNK · 2 events in 2 counties and zones

Severe thunderstorms from a dissipating MCS produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms from a dissipating MCS produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 10:55 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 24, 10:55 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT MON MAY 24 2004

.DISCUSSION...
BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE
FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS
THE FA TONIGHT.  ATMOS NOT STABILIZING VERY QUICKLY.  UPDATING FCST
TO KEEP POPS GOING ALL NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JDS
Hazardous weather outlook, May 24, 4:49 AM EST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT MON MAY 24 2004

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946-
ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-250946-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL
VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 25, 1:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0226 AM     FLASH FLOOD      RICHLANDS               37.10N 81.80W
05/25/2004                   TAZEWELL           VA   EMERGENCY MNGR

            A STATE OF EMERGENCY HAS BEEN DECLARED IN TAZEWELL
            COUNTY. WIDESPREAD FLOODING IN THE WESTERN PART OF
            COUNTY. MOBILE HOME PARK UNDER WATER WITH EVACUATIONS
            GOING ON THERE.

&&
2 MOBILE HOMES MISSING FROM MOBILE HOME PARK.  HIGHWAY 460 CLOSED
WEST AND EAST BOUND.

JDS

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carroll

When
May 25, 1:45 AM EST
Where
Carroll County, Dugspur
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
36.817, -80.617

Hail, Floyd

When
May 25, 2:00 AM EST
Where
Floyd County, Willis
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -80.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398721, 5398722.